April 1988

Is There a Direct Relationship Between Lactic Acidosis and Epinephrine Administration?

Arch Intern Med. 1988;148(4):980-981. doi:10.1001/archinte.1988.00380040220033

To the Editor.  —In a recent report, Caruso and coworkers1 emphasize the liability of epinephrine in lactic acidosis but, in their article, there are many other reasons for developing lactic acidosis.There is no precise presentation of hemodynamic data. The cardiac index is quite low. The blood pressure is stable only with the administration of dopamine, epinephrine, and nitroprusside infusion after disconnection of the bypass machine. In fact, this critically ill patient probably developed lactic acidosis during extracorporeal circulation (bicarbonate level, 19 mmol/L [19 mEq/L]), whereas epinephrine therapy was not begun. In their article we do not know if it is a cardiac output (liter per minute minus one [L/min-1]) or a cardiac index (liter per minute per square meter [L/min/m2]) and the patient has a 2-m2 surface. If pressure in the right side of the heart is about 10 mm Hg, on interpretation peripheral resistance

First Page Preview View Large
First page PDF preview
First page PDF preview